MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INCORPORATED MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INCORPORATED MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MC2-5570S
Medical Device Problem Codes Failure to Advance (2524); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received that a revision procedure was performed due to the rod failing to distract.The revision surgery was completed with no issue or adverse consequences to the patient.
 
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
The device was received for evaluation.Visual inspection was performed, and it was observed that the threaded cap had come undone.Both the endcap and distraction rod appeared covered in debris.Scoring was also observed on the distraction rod which corresponds with periodic distractions.No other markings were observed on the rod housing tube.In-house x-rays taken of the internal components confirmed the end cap disengagement and revealed the bearing was pushing on the retaining clip.Functional testing was attempted, however, it failed, confirming the failure to distract.To perform a thorough evaluation of the device, the rod was sectioned.It was observed that the inside of the housing tube was packed with debris.The image of the distraction rod showed a combination of rust coloring and black debris.It is highly likely that the black debris is titanium from distraction rod, and the rust could be from dried bodily fluids.It is also likely that the endcap disengagement could have contributed to the accumulation of debris inside the rod.This debris ultimately would have contributed to the failure to distract as the bearings encountered higher friction.The endcap disengagement failure mode was addressed under a capa.The capa investigation found that the torque that was being applied to thread the endcap was not effective as there was an interaction between the cap and the spline insert.This ultimately led to a design change that added a redundant feature, namely swaging the endcap after being threaded.A review of the dhr documents indicates that the device was manufactured by the specified requirement at the time and met all the required inspections before shipment.
 
Event or Problem Description
No additional information was provided.

Brand Name
MAGEC GENERATION 2B SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INCORPORATED
101 enterprise suite 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INCORPORATED
101 enterprise suite 100
aliso viejo CA 92656
Manufacturer Contact
patrick yrigoyen
101 enterprise suite 100
aliso viejo, CA 92656
8583442667
MDR Report Key19570393
Report Number3006179046-2024-00137
Device Sequence Number6974497
Product Code PGN
UDI-Device Identifier00812258022648
UDI-Public812258022648
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K233593
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5570S
Device Lot Number9052209
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2024
Supplement Date Received by Manufacturer07/25/2024
Initial Report FDA Received Date06/19/2024
Supplement Report FDA Received Date08/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown